Oklahoma, 2004

Flooding and Heavy Rain in Oklahoma, March 3 to 4, 2004

March 3 to 4, 2004 · NWS OUN · 3 events in 3 counties and zones

2 flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 3, 11:28 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 3, 11:28 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CST WED MAR  3 2004

UPDATED GRIDS EARLY TO LOWER TEMPS A LITTLE ACROSS MOST
AREAS AS CLOUDS AND RAIN SHOULD KEEP TEMPS DOWN.  SCATTERED
STRONG STORMS HAVE DEVELOP QUICKLY THIS MORNING NORTH OF
WARM FRONT ACROSS NORTH TEXAS.  SO FAR NO REPORTS OF SIGNIFICANT
HAIL BUT ELEVATED INSTABILITY IS CLOSE ENOUGH FOR A FEW MARGINAL
REPORTS.  ADDITIONAL STORMS ARE DEVELOP FARTHER SOUTHWEST SO
WILL HAVE TO WATCH AREA JUST SOUTH OF I-44 FOR EXCESSSIVE RAINFALL
TOTALS THIS AFTERNOON.  STILL APPEARS BEST CHANCE OF SEVERE STORMS
WILL BE THURSDAY AS MAIN SYSTEM LIFTS NORTH.

SIX

348 AM CST WED MAR  3 2004

AREA OF RAIN CONT TO MOVE ACROSS CENTRAL INTO NE OK...WITH SCATTERED
SHOWERS ACROSS THE REST OF THE FA. A FEW EMBEDDED STORMS HAVE ALSO
OCCURRED. AN AREA OF RAIN HAS ALSO DEVELOPED IN THE TX
PANHANDLE...THIS MAY EVENTUALLY AFFECT PARTS OF NW OK WITHIN AN HOUR
OR TWO. SCATTERED TO WIDESPREAD RAIN WITH A FEW THUNDERSTORMS IS
EXPECTED TO CONT TODAY DUE TO WAA AHEAD OF THE UPPER LOW WHICH IS
NEAR BAJA CA THIS MORNING AND LIFT ASSOCIATED WITH THE FRONT
CURRENTLY ACROSS SE OK INTO NORTH TX. FRONT EXPECTED TO CONT TO
SLOWLY MOVE NORTH. HOWEVER...THIS WILL BE DIFFICULT DUE TO THE RAIN
COOLED AIR AHEAD OF THE FRONT MAKING TEMPS DIFFICULT TO OVERCOME.
THEREFORE...DO NOT EXPECT FRONT TO MAKE AS MUCH OF A NORTHWARD
PROGRESSION AS MODELS INDICATE...UNTIL CYCLOGENESIS OCCURS AND SFC
LOW APPROACHES THE FA. UPPER LOW WILL LIFT NORTHEAST ACROSS THE
SOUTHERN AND CENTRAL PLAINS THURS WHICH WILL PROVIDE LIFT TO THE
AREA ALONG WITH THE LIFT ASSOCIATED WITH THE FRONT...WHICH WILL MEAN
THE CONTINUATION OF HEAVY RAIN POSSIBILITIES THROUGHOUT THE DAY
THURS ALONG WITH A CHANCE OF THUNDERSTORMS. STORM TOTALS OF 2-4
INCHES ARE STILL POSSIBLE IN SOME AREAS...WITH THE HEAVIEST RAINFALL
EXPECTED ACROSS PARTS OF SOUTHERN OK AND TX ZONES. A FEW STORMS
COULD BECOME SEVERE LATER TODAY ACROSS SOUTHERN OK...BUT DUE TO
MARGINAL INSTABILITY WIDESPREAD SEVERE ACTIVITY WILL BE LIMITED. THE
BETTER CHANCE FOR SEVERE STORMS LOOKS TO BE THURS AS THE UPPER LOW
MOVES ACROSS THE PLAINS. UPPER LOW WILL QUICKLY MOVE EAST OF THE
PLAINS...WITH RAIN CHANCES ENDING FROM SW TO NE AS DRIER AIR WORKS
INTO THE AREA. WITH SIGNIFICANT CLOUD COVER...MOISTURE IN THE
AREA...AND PRECIPITATION...TEMPS NOT EXPECTED TO HAVE A LARGE
DIURNAL RANGE FOR THE NEXT COUPLE OF DAYS. IF FRONT PUSHES FURTHER
NORTH THAN FORECASTED...OVERNIGHT TEMPS COULD REMAIN NEAR OR ABOVE
60 IN PARTS OF SOUTHERN OK.

THE REST OF FORECAST IS DRY WITH A FEW SHORTWAVES MOVING ACROSS THE
AREA. LACK OF MOISTURE IS EXPECTED TO HAMPER ANY PRECIPITATION
DEVELOPMENT WITH THESE WAVES...WITH CLOUDS THE ONLY NOTICEABLE
EFFECT. MODELS ARE INDICATING A COLD FRONT WILL MOVE ACROSS THE AREA
SATURDAY NIGHT INTO SUNDAY. HAVE LOWERED TEMPS SUNDAY AND SUNDAY
NIGHT FOR THIS...OTHERWISE NO OTHER MAJOR CHANGES TO EXTENDED.

FCSTID = 25

OKC  55 48 60 43 / 80 99 99 40
HBR  54 46 56 40 / 70 80 80 10
SPS  59 54 64 45 / 80 99 99 10
GAG  49 39 48 35 / 60 70 80 20
PNC  50 43 51 41 / 80 90 99 50
DUA  64 60 65 51 / 90 99 99 10

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Mar 3, 12:00 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED MAR 3 2004

OKZ004>048-050>052-TXZ083>090-041300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF CENTRAL
AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
TONIGHT.

DISCUSSION...
SCATTERED STRONG THUNDERSTORMS HAVE DEVELOP THIS MORNING NORTH
OF A WARM FRONT LOCATED ACROSS FAR NORTH TEXAS.  ELEVATED
INSTABILITY ABOVE FOUR THOUSAND WILL BE SUFFICIENT FOR A FEW OF
THESE STORMS TO PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON
INTO TONIGHT.  AREAS SOUTHEAST OF THE I-44 WILL HAVE THE BEST CHANCE
FOR SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAIN WILL ALSO OCCUR WITH THE STRONGER
THUNDERSTORMS WHICH MAY CAUSE AREAS OF LOCALIZED FLOODING
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.  THE BEST CHANCE
FOR EXCESSIVE RAINFALL APPEARS TO ACROSS SOUTHERN OKLAHOMA AND
EASTERN SECTIONS OF WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY THURSDAY. THE POTENTIAL
FOR SEVERE THUNDERSTORMS WILL INCREASE THURSDAY AFTERNOON...AS THE
STRONG STORM SYSTEM MOVES OVER THE AREA. THE PRIMARY LOCATION FOR
SIGNIFICANT SEVERE WEATHER ON THURSDAY APPEARS TO BE ACROSS
SOUTHEAST PARTS OF OKLAHOMA. HOWEVER...THE POTENTIAL FOR SEVERE
WEATHER WILL EXIST ACROSS ALL OF WESTERN NORTH TEXAS...AND ALL BUT
NORTHWEST SECTIONS OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE CONCERN FOR EXCESSIVE RAINFALL AMOUNTS WILL CONTINUE ACROSS THE
REGION INTO THURSDAY EVENING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CST THURSDAY MARCH 4TH.

SIX

In the hours before

Special weather statement, Mar 3, 12:41 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CST WED MAR 3 2004

OKZ026-031915-
LINCOLN OK-
1241 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WELLSTON AT 1241
PM CST...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND HEAVY RAIN
CAN BE EXPECTED FROM JUST EAST OF WELLSTON...NORTHEASTWARD TO NEAR
TYRON AND AVERY THROUGH 115 PM.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Mar 3, 12:59 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1259 PM CST WED MAR 3 2004

OKZ028-030-040-042-031920-
GARVIN OK-MCCLAIN OK-PONTOTOC OK-POTTAWATOMIE OK-
1259 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...MCCLAIN...PONTOTOC
AND POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF STRATFORD AT
1259 PM CST...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND HEAVY RAIN
CAN BE EXPECTED FROM NEAR STRATFORD...TO NEAR BYARS AND ASHER
THROUGH 130 PM.

PEOPLE IN GARVIN...MCCLAIN...PONTOTOC AND POTTAWATOMIE COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 3, 1:06 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
106 PM CST WED MAR 3 2004

OKZ020-026-031915-
LINCOLN OK-PAYNE OK-
106 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER AGRA AT 106 PM CST...MOVING
NORTHEAST AT 50 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 3, 1:35 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
135 PM CST WED MAR 3 2004

OKZ031-032-031945-
HUGHES OK-SEMINOLE OK-
135 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND SEMINOLE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF SASAKWA AT 135 PM
CST...MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND HEAVY RAIN CAN BE
EXPECTED WITH THIS STORM.

PEOPLE IN HUGHES AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 3, 1:57 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
157 PM CST WED MAR 3 2004

OKZ037-TXZ085-086-032015-
TILLMAN OK-WICHITA TX-WILBARGER TX-
157 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN...WICHITA AND
WILBARGER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF OKLAUNION AT
157 PM CST...MOVING NORTH NORTHEAST AT 45 MPH.

PEOPLE IN TILLMAN...WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Mar 3, 2:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CST WED MAR 3 2004

OKZ027-038-039-032030-
COMANCHE OK-GRADY OK-STEPHENS OK-
217 PM CST WED MAR 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...GRADY AND
STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF MARLOW AT 217
PM CST...MOVING NORTHEAST AT 50 MPH.

PEOPLE IN COMANCHE...GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Pottawatomie

When
March 3, 3:45 PM CST to March 4, 1:30 AM CST
Where
Pottawatomie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

On March 3-4, a warm front stalled across southwest and central Oklahoma. The front focused very heavy rainfall along a 50-mile wide band along and southeast of Interstate 44. Rainfall amounts of 1.5 to 3.5 inches were common. As a result of the heavy rains and subsequent runoff, the Little River near Tecumseh rapidly rose above a flood stage of 11 feet during the afternoon of March 3, and crested at 15 feet during the evening of March 3. Minor to moderate flooding occurred for a brief time during the evening of March 3 and early morning of March 4 over agricultural lands near the Little River in Pottawatomie and western Seminole counties.

Flood, Seminole

When
March 3, 3:45 PM CST to March 4, 1:30 AM CST
Where
Seminole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heavy Rain, Oklahoma

When
March 4, 2:30 AM CST to 5:00 AM CST
Where
Oklahoma County, Del City
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Locally heavy rainfall caused urban flooding in Del City. Many tenants were temporarily evacuated from the Christie Manor, Willow Park and Pine Bluff apartment complexes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386947, 5386948, 5386949.